Nebraska, 2005Hail in Nebraska, May 31, 2005
May 31, 2005 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 1:44 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, May 31, 1:44 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT TUE MAY 31 2005
.DISCUSSION...
IN THE SHORT TERM...WATER VAPOR SATL PIX SHOWING VIGOROUS UPPER
LEVEL LOW SPINNING OVER THE NRN HIGH PLAINS WITH A SERIES OF
IMPULSES ROTATING AROUND IT. MEANWHILE THERMAL ADVECTION ACROSS THE
PLAINS HAS KICKED OFF PCPN EXTENDING FROM NRN OK...INTO KS AND NEB...
AND INTO THE ERN DAKOTAS. TIMING OF THIS MERIDIONAL BAND OF PCPN
WILL BE PROBLEMATIC AT BEST. CURRENT TRENDS LEADING UP TO TONIGHT
SUGGEST ENTIRE CWA AT RISK DURING THE EVENING HOURS FOR SOME SHOWER
ACTIVITY. WILL THEREFORE GO CATEGORICAL AND THEN BACK POPS OFF A BIT
AFTER MIDNIGHT FOR WESTERN SECTIONS OF THE CWA.
FOR WEDNESDAY MODELS SHOW PCPN BAND DRIFTING EASTWARD DEEPER INTO
IA DURING THE LATE MORNING HOURS WHERE MORE FAVORABLE DPVA AND MID
LAYER BAROCLINIC ZONE SHOULD RESIDE. THUS WILL TREND DECREASING POPS
FROM EAST TO WEST. DURING THE AFTERNOON...NAM SHOWS WEAK AREA OF
DOWNGLIDE FLOW KICKING IN OVER THE CWA...LIMITING PCPN CHANCES.
WEDNESDAY NIGHT THE NAM SHOWS A WIDE AREA OF QPF DEVELOPING FROM
THE DAKOTAS INTO WRN NEB IN AREA OF STRONG TRANSVERSE AGEOSTROPHIC
LIFT ON THE EDGE OF MODERATE FRONTOGENETIC FORCING. THE NAM
MAINTAINS THE QPF AWAY FROM THE CWA SO WILL CONTINUE DRY FORECAST
FOR NOW.
SURFACE LOW PRESSURE STARTS TO ORGANIZE OVER THE DAKOTAS THURSDAY
IN RESPONSE TO STRENGTHENING UPPER LEVEL LOW OVER THE NWRN CONUS.
INCREASING LOW LEVEL MOISTURE AND BOUNDARY LAYER CONVERGENCE
SUGGESTS SLGT POPS PROBABLY WARRANTED FOR THE AFTERNOON TIME FRAME.
BY THURSDAY NIGHT...STOUT MID LEVEL WAA COUPLED WITH A PASSING
UPPER LEVEL IMPULSE WILL ALLOW FOR THUNDER CHANCES OVERNIGHT
MAINLY OVER NORTHERN SECTIONS OF THE CWA WHERE LOW LEVEL MOIST
CONVERGENCE IS PROGGED TO PERSIST.
IN THE EXTENDED PERIODS...MOISTURE RACES NORTHWARD IN EARNEST ON
FRIDAY ACROSS THE PLAINS AS A SURFACE COLD FRONT SWEEPS INTO
WESTERN NEBRASKA IN ASSOCIATION WITH A WELL DEFINED UPPER LEVEL LOW
CROSSING THE NORTHERN HIGH PLAINS. PWS INCREASE DRAMATICALLY TO
ABOUT 1.5 AS BOUNDARY LAYER DEW POINTS APPROACH 70 DEGREES. A
FAVORABLE ENVIRONMENT FOR SIGNIFICANT SEVERE STORMS DEVELOPS AS
SBCAPES CATAPULT TO AROUND 4000J/KG AND TTS HOVER AROUND 60. SOME
CONSISTENCY SHOWN BY THE GFS WITH THIS SCENARIO...SO THEREFORE
FAVOR BUMPING UP POPS. FRONT MOVEMENT PROGGED RATHER SLOW AND IS
ALSO DEPICTED THIS WAY BY LATEST HPC SFC CHARTS. WILL FOLLOW SUITE
AND MAINTAIN POPS THROUGH FRIDAY NIGHT.
STRONG...MOIST CONVERGENT BOUNDARY STILL SHOWN OVER THE CWA
SATURDAY. AM STILL CONCERNED THAT FRONTAL TIMING MAY BE A BIT TOO
SLOW. BUT NEVERTHELESS...WILL KEEP POPS GOING THROUGH SATURDAY AND
SATURDAY NIGHT.
THE GFS EVENTUALLY ADVERTISES THE BOUNDARY TO STALL OUT SOMEWHAT
OVER SOUTHEASTERN SECTIONS OF THE CWA BY SUNDAY MORNING. MODERATE
LIFT STILL SHOWN IN AREA OF GENERALLY WEAK FRONTOGENESIS...BUT RATHER
STRONG MID LEVEL BAROCLINIC ZONE STILL EXIST. BEST CHANCES FOR PCPN
APPEAR TO BE OVER SOUTHERN AND EASTERN SECTIONS OF THE CWA...SO WILL
GEAR POPS IN THAT FASHION AND CONTINUE THUNDER CHANCES THROUGH AT
LEAST MONDAY NIGHT.
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEE
Hazardous weather outlook, May 31, 10:30 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT TUE MAY 31 2005
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-312200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT TUE MAY 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA
THIS AFTERNOON AND OVERNIGHT AS THE FIRST OF SEVERAL UPPER LEVEL
WAVES LIFTS OUT ACROSS THE REGION. EXTENSIVE CLOUD COVER IS EXPECTED
TO LIMIT SURFACE HEATING AND INSTABILITY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.
FOBERT
In the hours before
Local storm report, May 31, 10:36 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1136 AM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD LINWOOD 41.41N 96.93W
05/12/2005 BUTLER NE NEWSPAPER
A DELAYED REPORT OF FLASH FLOODING ALONG SKULL CREEK NEAR
LINWOOD WAS RECEIVED FROM THE COLUMBUS TELEGRAM. THE
FLOODING COVERED SEVERAL SQUARE MILES OF PASTURE LAND,
SPREAD DEBRIS ACROSS A FEW COUNTY ROADS AND BRIEFLY
COMPLETELY SURROUNDED A FARMSTEAD NEAR TOWN. THE FLOOD
WATERS CONTINUED RISING INTO THURSDAY MORNING, 5/12/05,
BEFORE RECEEDING.
&&Local storm report, May 31, 2:27 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
327 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 7 N WAVERLY 41.02N 96.53W
05/31/2005 0.75 INCH LANCASTER NE PUBLIC
&&
JBLocal storm report, May 31, 2:33 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
333 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 NW ASHLAND 41.05N 96.38W
05/31/2005 0.75 INCH SAUNDERS NE PUBLIC
&&
JBLocal storm report, May 31, 3:00 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 NW ASHLAND 41.05N 96.38W
05/31/2005 0.75 INCH SAUNDERS NE PUBLIC
&&
JBLocal storm report, May 31, 3:12 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
412 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 7 SW ELKHORN 41.21N 96.33W
05/31/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
&&
JBHail, Sarpy
- When
- May 31, 3:31 PM CST to 3:51 PM CST
- Where
- Sarpy County, Gretna
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.150, -96.250
Hail up to 1 inch in diameter fell in Gretna and at least to 5 miles east northeast of town for around 20 minutes. The hail caused some minor car damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 31, 2005$718,000 · F1 · 50 events
- Tornado in Florida, May 31, 2005$80,000 · F1 · 1 event
- Tornado and Flash Flood in Texas, May 31, 2005$94,000 · F0 · 15 events
- Hail and Damaging Winds in Texas, May 31, 20054.25 in hail · 46 events
- Tornado in Alabama, May 31, 2005$40,000 · F0 · 1 event
- Lightning Strike in Florida, May 31, 2005$30,000 · 1 event
- Lightning Strikes in Connecticut, May 31, 20052 injured · 2 events
- Hail and Damaging Winds in Texas, May 31, 2005$8,000 · 1.75 in hail · 13 events
- Tornado in Alabama, May 31, 2005$15,000 · F0 · 1 event
- Hail and Damaging Winds in Texas, May 31, 20052 in hail · 8 events
- Hail in Oklahoma, May 31, 20051.75 in hail · 6 events
- Flash Flood and Hail in Texas, May 31, 20051.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449675.